Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 80, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Sep 2, 2017, 5:50 AM EDT for Brunswick County, North Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2017, 5:50 AM EDT (09:50 UTC)
- Expired
- Sep 2, 2017, 6:15 AM EDT
- In force
- 25 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Brunswick County, NC
The radar
The Wilmington radar (KLTX), 9 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 9.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1800 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 10.0
The text
As transmitted.
375
WUUS52 KILM 020950
SVRILM
NCC019-021015-
/O.NEW.KILM.SV.W.0080.170902T0950Z-170902T1015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
550 AM EDT SAT SEP 2 2017
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
South central Brunswick County in southeastern North Carolina...
* Until 615 AM EDT
* At 551 AM EDT, a severe thunderstorm was located over Ocean Isle
Beach, moving north at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* Locations impacted include...
Holden Beach, Ocean Isle Beach and Russtown.
This includes US Route 17 in Brunswick County near mile marker 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3395 7831 3391 7834 3390 7836 3390 7839
3388 7844 3396 7844
TIME...MOT...LOC 0949Z 196DEG 20KT 3388 7840
HAIL...1.00IN
WIND...60MPH
$$
82 follow-up statements
141
WWUS52 KILM 020959
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
559 AM EDT SAT SEP 2 2017
NCC019-021015-
/O.CON.KILM.SV.W.0080.000000T0000Z-170902T1015Z/
Brunswick NC-
559 AM EDT SAT SEP 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM EDT
FOR SOUTH CENTRAL BRUNSWICK COUNTY...
At 559 AM EDT, a severe thunderstorm was located over Shallotte,
moving north at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
Locations impacted include...
Holden Beach, Ocean Isle Beach and Russtown.
This includes US Route 17 in Brunswick County near mile marker 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3395 7831 3391 7834 3390 7836 3390 7839
3388 7844 3396 7844
TIME...MOT...LOC 0959Z 196DEG 20KT 3393 7838
HAIL...1.00IN
WIND...60MPH
$$
9010
WWUS52 KILM 021012
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
612 AM EDT SAT SEP 2 2017
NCC019-021021-
/O.EXP.KILM.SV.W.0080.000000T0000Z-170902T1015Z/
Brunswick NC-
612 AM EDT SAT SEP 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BRUNSWICK COUNTY
WILL EXPIRE AT 615 AM EDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.
LAT...LON 3395 7831 3391 7834 3390 7836 3390 7839
3388 7844 3396 7844
TIME...MOT...LOC 1011Z 196DEG 20KT 3432 7825
$$
8What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:28 AM EDT, 2 hours 22 minutes earlier.
Area forecast discussion, Sep 2, 3:28 AM EDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 328 AM EDT Sat Sep 2 2017 .SYNOPSIS... Low pressure will pass to the northeast across the Carolinas today. A cold front will sweep offshore by daybreak Sunday, ushering a drying trend into early next week with seasonable late summer temperatures. Later in the week an upper trough will approach from the west, while Hurricane Irma passes offshore of the Carolina coast. && .NEAR TERM /THROUGH TONIGHT/... As of 328 AM Saturday...The surface pressure pattern remains complex this morning with a litany of fronts/troughs and pressure systems in close proximity to the CWA. The more important observation is the satellite imagery that continues to show some deep moisture poised to move into the area from the south. This will primarily impact areas east of I-95 and moreso along the coast as the moisture combines with a little daytime heating later this morning. This should allow the coastal areas the best opportunity for rainfall and we continue to advertise high chance to likely pops. The cold front to the west should push offshore by Sunday morning with the moisture plume weakening as well. Tonight should be dry. HIghs today will be in the middle 80s and tonight's lows feeling a little cooler with lower dewpoints in the upper 60s inland to lower 70s along the coast. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... As of 328 AM Saturday...First light Sunday, drying aloft will be well underway with west post-frontal wind flow at the surface. Deeper drying will follow Sunday night as a secondary cold front crosses the coast. A quiet day Monday as the pressure gradient relaxes, with broad but weak high pressure migrating across the area, then offshore. As a result a weak return flow will be featured, Monday under fair sky/wx conditions. The resulting temperature pattern aligns close to climate curves for this time of year. The atmosphere will be dry above 6000 feet both Sunday and Monday so no precipitation advertised. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 230 PM Friday...Beautiful start to the week, with high pressure overhead leading to dry conditions with seasonal temperatures. Clouds and rain chances increase Tuesday into Wednesday as a relatively strong cold front descends upon the eastern Carolinas. The front will be offshore Thursday morning, followed by cooler and dryer high pressure. The end of the week will feature dry weather with below normal temperatures. && .AVIATION /07Z SATURDAY THROUGH WEDNESDAY/... As of 06Z Saturday...Expect mostly VFR conditions through the period. Most of the organized or widespread convection has ended for the night. There may be a stray thunderstorm or two along the coast but most of that activity seems to be aligned offshore. There may also be a observation or two of BR inland but that should be limited. Convection should flare up once again later today with the more widespread activity along the coast hence the prevailing shra/vcts. Inland only vcts was applied. Extended Outlook...VFR conditions are expected Sun into Tue. Thunderstorms may result in flight restrictions on Wed. && .MARINE... NEAR TERM /THROUGH TONIGHT/... As of 328 AM Saturday...Southwest winds of 10-15 knots, currently over the coastal waters will continue to gradually decrease through the period. This, as the stronger residual wind fields associated with the long banished remants of Harvey abate. By Sunday morning, or even late tonight a light westerly flow will be in place as a weak front moves offshore. Significant seas will remain in a range of 2-3 feet with a few four footers lingering this morning. SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... As of 328 AM Saturday...Offshore winds are featured this period as a series of cold fronts cross the coast and move well offshore. The first front already offshore early Sunday morning with W-NW winds 15 KT or less. Winds becoming WSW late Monday, secondary front approaches crosses the waters into first light Monday with NW-NE winds 15 KT or less. The center of weak high pressure will move offshore Monday, and in the afternoon return flow S-SW will commence 12 KT or less. No hazards with seas mainly between 2-3 feet this period with wave periods ranging from 5-9 seconds. LONG TERM /TUESDAY THROUGH WEDNESDAY/... As of 230 PM Friday...High pressure over the western Atlantic will keep winds from the SW at around 10 kts, with seas ranging right around 2 ft through the period. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...MJC NEAR TERM...SHK SHORT TERM...MJC LONG TERM...REK AVIATION...SHK
Hazardous weather outlook, Sep 2, 3:23 AM EDT, 2 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 323 AM EDT Sat Sep 2 2017 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-030730- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Horry-Inland Georgetown- 323 AM EDT Sat Sep 2 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-030730- Coastal Pender-Coastal New Hanover-Coastal Brunswick- 323 AM EDT Sat Sep 2 2017 ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-030730- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 323 AM EDT Sat Sep 2 2017 This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ054-056-030730- Coastal Horry-Coastal Georgetown- 323 AM EDT Sat Sep 2 2017 This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 2, 4:45 AM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Wilmington NC
445 AM EDT SAT SEP 2 2017
SCZ055-056-020930-
Coastal Georgetown SC-Inland Georgetown SC-
445 AM EDT SAT SEP 2 2017
...GUSTY WINDS AND TORRENTIAL RAINFALL WILL MOVE INTO SOUTHERN
GEORGETOWN COUNTY...
At 445 AM EDT, Doppler radar was tracking strong thunderstormS near
Yawkey South Island, moving northeast at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Georgetown, DeBordieu Colony, Pawleys Island, Yawkey South Island,
Winyah Bay Entrance, North Santee and Georgetown Memorial Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3319 7941 3321 7943 3322 7946 3324 7946
3324 7948 3325 7948 3324 7949 3325 7955
3327 7955 3326 7956 3327 7956 3329 7961
3343 7912 3342 7912 3338 7915 3327 7918
3324 7918 3320 7917 3316 7920 3313 7925
TIME...MOT...LOC 0842Z 225DEG 25KT 3325 7927
8Special weather statement, Sep 2, 5:24 AM EDT, 26 minutes before
Special Weather Statement
National Weather Service Wilmington NC
524 AM EDT SAT SEP 2 2017
SCZ053>056-021000-
Inland Horry SC-Coastal Georgetown SC-Coastal Horry SC-
Inland Georgetown SC-
524 AM EDT SAT SEP 2 2017
...GUSTY THUNDERSTORMS WINDS AND TORRENTIAL RAIN TO MOVE UP THE
NORTHEAST SOUTH CAROLINA COAST...
At 524 AM EDT, Doppler radar was tracking strong thunderstorms from
Georgetown to Jackson, northwest of Pawleys Island, moving northeast
at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Myrtle Beach, Conway, Surfside Beach, Pawleys Island, Myrtle Beach
Airport, Socastee, Red Hill, Garden City, Murrells Inlet, Jackson,
Homewood, Horry Georgetown Technical College Conway Campus,
Bucksport, Dongola, Plantersville, Burgess, Bucksville, Forestbrook,
Yauhannah and Coastal Carolina University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3360 7937 3371 7927 3370 7926 3371 7924
3369 7925 3370 7922 3370 7920 3373 7919
3376 7922 3392 7907 3375 7880 3357 7901
3354 7902 3349 7908 3344 7911
TIME...MOT...LOC 0921Z 213DEG 41KT 3352 7918
8Special weather statement, Sep 2, 5:25 AM EDT, 25 minutes before
Special Weather Statement
National Weather Service Wilmington NC
525 AM EDT SAT SEP 2 2017
SCZ053>056-021000-
Inland Horry SC-Coastal Georgetown SC-Coastal Horry SC-
Inland Georgetown SC-
525 AM EDT SAT SEP 2 2017
...GUSTY THUNDERSTORM WINDS AND TORRENTIAL RAIN TO MOVE UP THE
NORTHEAST SOUTH CAROLINA COAST...
At 524 AM EDT, Doppler radar was tracking strong thunderstorms from
Georgetown to Jackson, northwest of Pawleys Island, moving northeast
at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Myrtle Beach, Conway, Surfside Beach, Pawleys Island, Myrtle Beach
Airport, Socastee, Red Hill, Garden City, Murrells Inlet, Jackson,
Homewood, Horry Georgetown Technical College Conway Campus,
Bucksport, Dongola, Plantersville, Burgess, Bucksville, Forestbrook,
Yauhannah and Coastal Carolina University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3360 7937 3371 7927 3370 7926 3371 7924
3369 7925 3370 7922 3370 7920 3373 7919
3376 7922 3392 7907 3375 7880 3357 7901
3354 7902 3349 7908 3344 7911
TIME...MOT...LOC 0921Z 213DEG 41KT 3352 7918
8Special weather statement, Sep 2, 5:40 AM EDT, 10 minutes before
Special Weather Statement
National Weather Service Wilmington NC
540 AM EDT SAT SEP 2 2017
NCZ109-110-021015-
Inland Brunswick NC-Coastal Brunswick NC-
540 AM EDT SAT SEP 2 2017
...STRONG THUNDERSTORM TO MOVE ONSHORE INTO BRUNSWICK COUNTY
THROUGH 600 AM...
At 541 AM EDT, Doppler radar was tracking a strong thunderstorm over
Ocean Isle Beach, moving north at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Shallotte, Sunset Beach, Holden Beach, Ocean Isle Beach, Civie Town,
Russtown, Grissettown, Ash, Supply, Seaside, Varnamtown and Brunswick
Novant Medical Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3391 7824 3390 7837 3386 7851 3408 7853
3403 7818
TIME...MOT...LOC 0938Z 169DEG 23KT 3389 7842
8The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 5:40 AM EDT | Special Weather Statement | ILM | Brunswick | 35 min |
| Sep 2, 6:16 AM EDT | Special Weather Statement | ILM | Brunswick | 59 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.